Heparin-Induced Thrombocytopenia(HIT)

Posted by e-Medical PPT Saturday, July 28, 2012
Heparin-Induced Thrombocytopenia(HIT) is an immune-mediated adverse effect of heparin that paradoxically increases risk of thrombosis

HIT is a clinicopathologic syndrome, i.e. the diagnosis is based on both clinical and laboratory prerequisites:
It is an adverse (allergic) response to heparin therapy
HIT antibody seroconversion occurs as a result of heparin exposure
There is an unexplained fall in platelet count (50%) usually 5-10 days after starting therapy
Recent exposure to heparin (within ~100 days) may be associated with a more rapid response and is usually associated with persistence of the HIT antibodies
The fall in platelet count may or may not be associated with a clinically detected HIT associated thromboembolic event
HIT antibodies may develop in patients who do not develop the HIT Syndrome, i.e. thrombocytopenia +/- thrombosis. Patients with HIT seroconversion without thrombocytopenia or other clinical sequelae should not be diagnosed as having HIT

Less frequent clinical manifestations
Anaphylactoid reaction after i.v. heparin bolus
Skin lesions at s.c. heparin injection sites
Overt (decompensated) disseminated intravascular coagulation (DIC)

Although HIT is a relatively rare disorder because of the serious and life threatening consequences that develop physicians and adjunct medical staff must maintain a high level of suspicion of its development in all patients treated with heparin. Although in occurs much less frequently in patients receiving low molecular weight heparins (LMWH) the possibility of the diagnosis must always be considered particularly in those patients who may have received unfractionated heparin in the past
Platelet counts should be monitored in all patients on heparin. Changes in platelet count should increase the level of suspicion and the intensity of observation for evidence of occult thrombosis increased
Extension or failure of the thrombotic to respond during prescribed heparin therapy should also raise the possibility of HIT
It is essential that the diagnosis is confirmed early in the process by specific HIT serology if possible but the management decision to suspend heparin therapy and institute substitution antithrombotic therapy should not be delayed for this if there is strong clinical confirmation of the diagnosis

Clinical events associated with HIT
Venous thrombosis (30-70%)
 Deep vein thrombosis (DVT)
 Pulmonary embolism (PE)
 Adrenal necrosis (adrenal vein thrombosis)
 Cerebral venous (sinus) thrombosis
 Venous limb gangrene (VKA associated)
Arterial thrombosis (“white clots”) (15-30%)
 Limb artery thrombosis
 Stroke
 Myocardial infarction
Skin lesions at heparin injection sites (10%)
 Skin necrosis
 Erythematous plaques
Acute reactions after i.v. heparin bolus (10%)
Disseminated intravascular coagulation (DIC) (10%)
Related Posts Plugin for WordPress, Blogger...

0 Responses to Heparin-Induced Thrombocytopenia(HIT)

Post a Comment

Share This

GET UPDATES!!!

Subscribe by E-mail & receive updates your inbox!
Enter your email address:

Follow Us on Facebook

Blog Archive